Kansas, 2005

Hail in Kansas, June 6, 2005

June 6, 2005 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 5, 8:55 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 5, 8:55 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT SUN JUN 5 2005

.UPDATE...

DIFFUSE SURFACE BOUNDARY, CURRENTLY ORIENTED NORTHEAST TO SOUTHWEST
ACROSS OKLAHOMA, APPEARS TO BE WASHING OUT. THIS IS LIKELY DUE TO
SYNOPTIC FORCING DISPLACED WELL NORTH OVER THE AREA. IMPRESSIVE
SEVERE THUNDERSTORMS, ASSOCIATED WITH THIS TRAILING FRONTAL
BOUNDARY, HAVE BEEN POUNDING SOUTHWEST PORTIONS OF OKLAHOMA AND
NORTHWEST TEXAS. THINKING THUNDERSTORM CHANCES HAVE DWINDLED OVER
SOUTHEAST KANSAS FOR NOW. TOSSED THE IDEA AROUND OF SEEING SOME
ELEVATED CONVECTION GETTING GOING FROM SOUTH TO NORTH WELL AFTER
MIDNIGHT, AS 900-800MB MOISTURE INCREASES DRAMATICALLY.
ADDITIONALLY, A WEAK MID-LEVEL TROUGH, PER WATER VAPOR AND
PROFILERS, IS CROSSING WESTERN KANSAS. HOWEVER, LEFT THE OVERNIGHT
FORECAST DRY, AS DO NOT THINK MOISTURE RETURN WILL BE DEEP ENOUGH TO
INITIATE CONVECTION. STAY TUNED.

&&

.AVIATION...

MUCH OF THE FORECAST AREA HAS DEWPOINTS IN THE 50S AND LOW 60S (WITH
THE EXCEPTION OF NEAR 70 DEWPOINTS OVER SOUTHEAST KANSAS). LIGHT
SOUTHERLY FLOW WILL COMMENCE TONIGHT IN RESPONSE TO INCREASING LEE
TROUGHING ACROSS THE HIGH PLAINS. WITH LOW-LEVEL MOIST ADVECTION
TONIGHT, THINKING AT LEAST SOME SCT MVFR CLOUDS WILL DEVELOP. NOT
SURE YET IF COVERAGE WILL BE BKN-OVC. ADDITIONALLY, EXPECTING MVFR
VSBYS AOA 4-5SM WELL AFTER MIDNIGHT. WILL NEED TO WATCH FOG
POTENTIAL THOUGH, AS WOULDNT BE SURPRISED IF VSBYS WENT A BIT
LOWER.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT SUN JUN 5 2005/

.DISCUSSION...
TONIGHT:
THE SURFACE BOUNDARY IS TAKING ITS TIME TRUDGING THROUGH SOUTHEAST
KANSAS THIS AFTERNOON. AS A RESULT, WILL KEEP ISOLATED THUNDERSTORMS
IN THE FORECAST TONIGHT...THOUGH CONFIDENCE REMAINS LOW. ONE
SCENARIO IS THAT CONVECTION COULD FIRE ACROSS CENTRAL OR NORTHEAST
OKLAHOMA AND RIDE UP ALONG THE BOUNDARY INTO SOUTHEAST KANSAS. UPPER
TROUGH RESPONSIBLE FOR YESTERDAYS INCLEMENT WEATHER CURRENTLY
MOVING AWAY FROM OUR AREA ACROSS IOWA. RIGHT REAR QUAD OF UPPER JET
STREAK WILL LIFT OUT AND AWAY FROM EASTERN KANSAS OVERNIGHT. LIGHT
SOUTHEAST WINDS WILL RETURN ACROSS THE AREA TONIGHT. NEXT CONCERN IS
PATCHY FOG DEVELOPING LATE OVERNIGHT AND EARLY MONDAY MORNING. WITH
AS MUCH RAIN THAT HAS FALLEN OVER THE LAST 24 HOURS, CANNOT RULE OUT
SOME PATCHY MORNING FOG, ESPECIALLY IN SOUTHEAST KANSAS AND POSSIBLY
SOME SCATTERED LOW STRATUS.

MONDAY-MONDAY NIGHT:
LEE TROUGHING STRENGTHENS ACROSS THE WESTERN PLAINS AHEAD OF
DEEPENING UPPER TROUGH OVER THE PACIFIC NORTHWEST. SOUTHERLY WINDS
WILL RANGE FROM 10 TO 20 MPH ACROSS THE AREA DURING THE DAY. EXPECT
MOST OF THE COVERAGE WARNING AREA TO REMAIN DRY AS SHORTWAVE RIDGING
SLIDES ACROSS THE REGION. ONLY A REMOTE CHANCE AT SEEING SOME
CONVECTION POP OVER EXTREME SOUTHEASTERN KANSAS. MINIMAL CHANCE FOR
AN ELEVATED THUNDERSHOWER OVERNIGHT MONDAY ACROSS CENTRAL KANSAS AND
OUR WESTERN PERIPHERY FORECAST AREA AS SOME ISENTROPIC LIFT MOVES
INTO THIS AREA.

TUESDAY-WEDNESDAY:
SOUTHERLY WINDS CONTINUE ACROSS THE AREA FOR TUESDAY AND WILL FALL
IN THE BREEZY CATEGORY DURING THE AFTERNOON. WILL KEEP ISOLATED POPS
IN FOR TUESDAY NIGHT ACROSS THE WESTERN PORTION OF OUR FORECAST AREA
AS ISENTROPIC LIFT RETURNS TO THE REGION AND CANNOT RULE OUT AN
ELEVATED THUNDERSHOWER. BY WEDNESDAY MORNING A SURFACE FRONT WILL BE
LOCATED FROM SOUTH-CENTRAL NEBRASKA THROUGH WESTERN KANSAS. THE
FRONT WILL SURGE INTO CENTRAL KANSAS BY LATE AFTERNOON.
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT FROM SOUTHEAST NEBRASKA
SOUTHWARD AND THEREFORE WILL KEEP HIGHEST POPS TOWARDS EAST-CENTRAL
KANSAS FOR THE AFTERNOON PERIOD. WEDNESDAY NIGHT, THE GFS LIFTS THIS
SURFACE BOUNDARY BACK NORTH AS A WARM FRONT AND THUS HIGHEST POPS
WILL BE IN THE VICINITY OF THE SURFACE BOUNDARY ACROSS NORTHERN
KANSAS AND TAPERED LOWER FURTHER SOUTH. THERE IS A BIT OF
UNCERTAINTY IN THIS PERIOD AS TEMPERATURES ALOFT WILL BE WARM AND
MAY INHIBIT CONVECTIVE DEVELOPMENT. AFTERNOON HIGHS WILL RANGE FROM
THE UPPER 80S TO LOWER 90S THROUGH THIS PERIOD.

THURSDAY-SUNDAY:
NOT MANY CHANGES MADE HERE. THE GFS AND ECMWF HAVE QUITE A CONTRAST
IN SOLUTIONS FOR UPPER LOW LOCATED TO THE WEST. A MORE SIGNIFICANT
UPPER WAVE IS PROGGED TO EJECT ACROSS THE CENTRAL PLAINS FRIDAY
NIGHT AND SATURDAY, SO DID BUMP POPS UP SLIGHTLY HERE.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  92  69  90 /  10  10  10  10
HUTCHINSON      65  92  69  92 /  10  10  20  10
NEWTON          65  91  70  90 /  10  10  10  10
ELDORADO        66  90  70  89 /  10  10  10  10
WINFIELD-KWLD   68  92  70  90 /  20  10  10  10
RUSSELL         63  93  68  93 /  10  10  20  10
GREAT BEND      63  93  68  93 /  10  10  20  10
SALINA          64  93  70  92 /  10  10  20  10
MCPHERSON       64  91  69  92 /  10  10  20  10
COFFEYVILLE     68  89  69  88 /  20  20  20  10
CHANUTE         67  88  68  88 /  20  10  10  10
IOLA            67  88  68  88 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KLEINSASSER/SEDLOCK
Hazardous weather outlook, Jun 5, 9:20 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT SUN JUN 5 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1020 PM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

PATCHY FOG MAY DEVELOP AFTER 2 AM ACROSS CENTRAL AND SOUTHEAST
KANSAS. WIDESPREAD DENSE FOG IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JMC/TES/ADK

In the hours before

Special weather statement, Jun 6, 1:53 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CDT MON JUN 6 2005

KSZ098-099-060830-
CHAUTAUQUA-MONTGOMERY-
253 AM CDT MON JUN 6 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND MONTGOMERY COUNTIES...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHAUTAUQUA...OR 9 MILES SOUTH OF SEDAN...AND
MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Jun 6, 2:28 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
328 AM CDT MON JUN 6 2005

KSZ069-093-094-060915-
BUTLER-COWLEY-ELK-
328 AM CDT MON JUN 6 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...COWLEY AND ELK COUNTIES...

AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ATLANTA...OR 20 MILES
NORTHEAST OF WINFIELD...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 08:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
June 6, 2:33 AM CST
Where
Montgomery County, 5 mi SE of Independence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -95.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455721.